Alert archive / Iowa / Ice Storm Warnings in 2023
Ice Storm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this ice storm warning at Jan 1, 2023, 2:10 PM CST for Union County, South Dakota; 10 counties in Iowa; Jackson County, Minnesota. It took effect at Jan 2, 2023, 12:00 PM CST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2023, 2:10 PM CST (20:10 UTC)
- In effect from
- Jan 2, 2023, 12:00 PM CST
- Expired
- Jan 3, 2023, 10:32 AM CST
- In force
- 23 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Union County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this ice storm warning went out at Jan 1, 4:44 AM CST, 9 hours 26 minutes earlier.
Area forecast discussion, Jan 1, 4:44 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
444 AM CST Sun Jan 1 2023
.SHORT TERM...(Today and Tonight)
Issued at 340 AM CST Sun Jan 1 2023
KEY MESSAGES:
1. Quiet weather continues for New Years Day with slightly cooler
temperatures and light winds.
2. A major winter storm will affect the region on Monday and
Tuesday, with significant impacts expected in the form of heavy
snow, moderate icing, and near blizzard conditions possible by
Tuesday.
TODAY: One last quiet day across the area before a major winter
storm moves into the region for the start of the work week. Weak
surface high pressure will build into the area today, and with
continuing cold air advection temperatures will be cooler than
yesterday - playing out to highs in the upper 20s to mid 30s.
TONIGHT: The upper level trough presently situated over the
Intermountain West shifts eastward into the Rocky Mountain states
overnight. Although our area will remain primarily dry overnight,
increasing midlevel warm air advection and intensifying midlevel
frontogenesis through the MO river corridor could kick off some very
light snow through south central SD by very late tonight. Any
snowfall is expected to be less than half an inch over that area
through 12Z Monday. It will be another cold night across the area
with lows in the mid teens to mid 20s.
.LONG TERM...(Monday through Saturday)
Issued at 340 AM CST Sun Jan 1 2023
MONDAY-TUESDAY: A major winter storm remains in the offing for the
beginning of the week with significant impacts expected across the
region. The aforementioned upper level trough pivots into the
Northern Plains on Monday and Tuesday, while a deepening surface low
tracks from eastern CO to the western Great Lakes region through the
period. Models continue to converge on the placement and timing of
the surface low and upper level features - albeit with slight
variations. Although models continue to remain in their respective
camps of the past several model runs - with the GFS furthest north,
ECMWF the furthest south, and the Canadian in between - they are now
close enough that confidence is fairly high on the general placement
of the heaviest snow to affect the area during this time frame with
increasing upper level support provided by the upper level jet,
intensifying midlevel frontogenesis occurring north of Interstate 90,
and increasing midlevel theta e advection overspreading the region.
The GFS/GEPS/ECMWF ensembles all indicate probabilities of greater
than 70 percent for snowfall greater than 6 inches in the heaviest
band - which lends increasing confidence for heavy snowfall. All
that being said, current thinking has the greatest snowfall - in the
range of 8 to 12 inches, with locally higher amounts possible - from
south central SD northeastward to east central SD into southwestern
MN. Slight variations in the storm track will make a difference in
precipitation types, and the least confidence lies in how far north
freezing rain/sleet will occur on the south side of the system as
warm air aloft surges to the north on Monday into Monday night (as
this could cut down on snow amounts on the southern edge of the
snow/ice gradient). The greatest icing potential continues to be
situated over northwestern IA where two to four tenths of ice will
be possible on Monday afternoon through Monday night. By Tuesday,
precipitation should be in the form of all snow as colder air
sweeps in on the backside of the system. In addition to the
falling snow on Tuesday, winds are expected to increase - with
model soundings indicating momentum transfer winds of 20 to 25 kts
- which will result in areas of blowing snow - with near blizzard
conditions possible. In terms of headlines, in coordination with
surrounding offices, decided to leave the current Winter Storm
Watches in place for one more cycle until additional details are
further resolved.
WEDNESDAY-SATURDAY: As the system exits to the east, much colder air
will filter into the region for Wednesday and Thursday as Canadian
surface high pressure builds southward into the Northern Plains. By
the end of the week temperatures will begin to moderate as upper
level ridging builds over the region. Models are hinting at another
weak system tracking across the Central Plains on Saturday, which
could bring light precipitation to our area during that time
frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 441 AM CST Sun Jan 1 2023
Patchy LIFR fog through mid morning. Light snow may develop
through south central SD after 10Z tonight. Winds will be light
northerly through the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Monday morning through Tuesday afternoon
for SDZ038>040-050-052>071.
MN...Winter Storm Watch from Monday morning through Tuesday afternoon
for MNZ071-072-080-081-089-090-097-098.
IA...Winter Storm Watch from Monday morning through Tuesday afternoon
for IAZ001>003-012>014-020>022-031-032.
NE...Winter Storm Watch from Monday morning through Tuesday afternoon
for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Jan 1, 4:14 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 414 AM CST Sun Jan 1 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-021015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 414 AM CST Sun Jan 1 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy fog will continue through mid morning. In some areas, visibility may be reduced under one half mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A winter storm will impact the area beginning Monday morning and continuing into Tuesday evening. While there remains some uncertainty in the exact track of this storm system, confidence is high for the potential of moderate to heavy snow amounts in the Tri-State region. Additionally, some locations may see ice accumulation before snow begins. At this time the greatest potential for icing is across northwest Iowa and adjacent areas. Continue to monitor your local forecast and be prepared for impacts early this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:10 PM CST | Winter Storm Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more | 61 hr |
Nearby
Ice Storm Warnings in Iowa, 2023Ice Storm Warnings in South Dakota, 2023Ice Storm Warnings in Minnesota, 2023Every ice storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.